Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 310, NWS Goodland, KS

August 29, 2019Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 29, 2019, 8:22 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2019, 8:22 PM CDT (01:22 UTC)
Expired
Aug 29, 2019, 8:56 PM CDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 8:25 PM CDTHAIL 16 S Seguin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-517 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted.

673 
WUUS53 KGLD 300122
SVRGLD
KSC063-179-300230-
/O.NEW.KGLD.SV.W.0310.190830T0122Z-190830T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
822 PM CDT Thu Aug 29 2019

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sheridan County in northwestern Kansas...
  Northwestern Gove County in west central Kansas...

* Until 930 PM CDT.

* At 822 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Hoxie, moving southeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Grainfield, Grinnell, Gove, Park and Angelus. 

This includes Interstate 70 in Kansas between mile markers 84 and
103.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3928 10070 3937 10031 3887 10031 3884 10065
TIME...MOT...LOC 0122Z 315DEG 28KT 3927 10054 

HAIL...1.50IN
WIND...60MPH
 
$$

JRM
3 follow-up statements
623 
WWUS53 KGLD 300131
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
831 PM CDT Thu Aug 29 2019

KSC063-179-300230-
/O.CON.KGLD.SV.W.0310.000000T0000Z-190830T0230Z/
Sheridan KS-Gove KS-
831 PM CDT Thu Aug 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN SHERIDAN AND NORTH CENTRAL GOVE COUNTIES...

At 830 PM CDT, a severe thunderstorm was located 7 miles north of
Grainfield, moving southeast at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated. At 827 PM CDT trained spotters reported 
         Quarter size hail 11 miles southwest of Hoxie.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Grainfield, Grinnell, Gove and Park. 

This includes Interstate 70 in Kansas between mile markers 85 and
103.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3937 10031 3887 10031 3884 10064 3929 10067
TIME...MOT...LOC 0130Z 315DEG 28KT 3922 10048 

HAIL...2.00IN
WIND...60MPH
 
$$

JRM
614 
WWUS53 KGLD 300148
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
848 PM CDT Thu Aug 29 2019

KSC063-179-300230-
/O.CON.KGLD.SV.W.0310.000000T0000Z-190830T0230Z/
Sheridan KS-Gove KS-
848 PM CDT Thu Aug 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTH CENTRAL SHERIDAN AND NORTH CENTRAL GOVE COUNTIES...

At 847 PM CDT, a severe thunderstorm was located over Park, or 6
miles east of Grainfield, moving southeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Grainfield, Gove and Park. 

This includes Interstate 70 in Kansas between mile markers 93 and
103.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3930 10031 3887 10031 3885 10054 3923 10050
TIME...MOT...LOC 0147Z 315DEG 28KT 3912 10035 

HAIL...1.50IN
WIND...60MPH
 
$$

JRM
768 
WWUS53 KGLD 300156
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
856 PM CDT Thu Aug 29 2019

KSC063-179-300205-
/O.CAN.KGLD.SV.W.0310.000000T0000Z-190830T0230Z/
Sheridan KS-Gove KS-
856 PM CDT Thu Aug 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHERIDAN AND
NORTH CENTRAL GOVE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeast Gove county, including the city of Quinter.

LAT...LON 3930 10031 3887 10031 3885 10054 3923 10050
TIME...MOT...LOC 0155Z 315DEG 28KT 3907 10029 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:51 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 29, 6:51 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
551 PM MDT Thu Aug 29 2019

.SHORT TERM...(This afternoon through Friday night)
Issued at 1230 PM MDT Thu Aug 29 2019

Overview: WNW-NW flow aloft will prevail over the region, on the
NE periphery of an upper level ridge over the Desert Southwest.

Today-Tonight: A weak SFC-H85 cyclone centered in extreme
northeast CO at 17Z will track ESE into northwest KS this evening
as a small amplitude shortwave in southeast Wyoming (per 17Z WV
imagery and SPC Mesoanalysis) progresses ESE through southwest NE
into north-central KS. Surface observations and radar data show a
thermal/moisture boundary associated with the aforementioned
cyclone stretching SW-NE from Burlington->Saint Francis->Trenton,
extending N-NW from Trenton to Ogallala NE. HRRR simulated
reflectivity forecasts suggest that isolated convection will
develop along the SW-NE oriented TMB in northwest KS (perhaps just
S or E of Goodland) ~21-22Z this afternoon, progressing east into
central KS this evening (by ~03-04Z). Though convection may be
somewhat disorganized in nature at onset -- very steep mid-level
lapse rates (~9 C/km), 30-40 knots effective deep layer shear,
moderate to strong instability (1500-3000 J/kg MLCAPE) and extreme
DCAPE (1500-1800 J/kg) suggest a potential for isolated high-
based supercells capable of producing very large hail and
significant damaging wind, primarily in E|NE portions of the area
late this aft/eve (23-03Z) -- when flow aloft /deep-layer shear/
strengthen in advance of the approaching shortwave. Thereafter,
activity is anticipated to rapidly grow upscale and track E-ESE
across central/eastern KS.

Friday-Friday night: The convective forecast in this period will
highly depend on mesoscale features emanating from convection
developing over the region this evening/tonight (and the impact
thereof on the thermodynamic environment over), the evolution of
upstream convection over the northern Rockies (and it's impact on
downstream height/wind fields), and small amplitude tropopause
disturbances (~250 mb level) progressing from the northern Rockies
into the Central/Northern Plains via WNW/NW flow aloft. With this
in mind -- significant uncertainty persists with regard to
when/where convection may develop, let alone convective
mode/evolution/hazards.

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM MDT Thu Aug 29 2019

The main story with the extended forecast will be dry conditions and
temperatures near to above normal.

Saturday morning, the Tri-State area will be under northwest flow as an
upper ridge over the Western U.S. slowly progresses eastward
through the day. Temperatures may be hampered early in the day due
to lingering clouds and showers, particularly in the northeastern
part of the forecast area. Chances for precipitation are not
great, but cannot be entirely ruled out as a shortwave trough
exits the area. Highs are expected to be in the mid-70s to low 80s
across the region.

High pressure will become centered over the Four Corners region Sunday.
The ridge will remain over the western half of the U.S. and the
Central High Plains. Am anticipating a return to the 80s and 90s
both Sunday and Monday as southerly winds help our temperatures.
Models are showing an upper level trough coming ashore over the
Pacific Northwest Monday morning. Both the GFS and ECMWF show a
closed low developing and progressing eastward through the day. Do
not anticipate an impact in the Tri-State region to start out the
week.

May have a weak low trying to form east of the Rockies on Tuesday.
Weak convergence may be enough to kick off a stray shower or storm
Tuesday evening, but at this point in time, confidence in this is
very low. Shortwave trough may move through the region Thursday.
Did mention slight PoPs as it moves through, but confidence is low
at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 522 PM MDT Thu Aug 29 2019

The 00Z TAF at MCK will be starting out with a strong
thunderstorms moving across the site that will be moving out of
the vicinity by 02Z. Conditions will be VFR and will continue VFR
into Friday morning. After 14Z, lower clouds will spread across
the region with MVFR conditions due to lower ceilings along with
thunderstorms developing after 20Z.

GLD will be VFR through about mid day on Friday. After 17Z,
conditions will become MVFR due to lower ceilings moving in along
with thunderstorms developing after 22Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...AW
AVIATION...LOCKHART
Hazardous weather outlook, Aug 29, 3:28 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
228 PM MDT Thu Aug 29 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
228 PM MDT Thu Aug 29 2019 /328 PM CDT Thu Aug 29 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated supercell thunderstorms capable of producing very
large hail and destructive straight line winds will be possible along
and east of Highway 25 between 3 pm and 8 pm MDT. A Severe
Thunderstorm Watch is in effect for portions of northwest Kansas and
southwest Nebraska until 9 pm MDT, 10 pm CDT this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Isolated severe thunderstorms will be possible across portions of
the Tri-State area Friday evening. Thunderstorms may persist late
Friday evening into Friday night. Locally heavy rainfall will be
possible in association with any thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters and storm chasers are encouraged to report any
severe or hazardous weather associated with thunderstorms this
afternoon and evening. Thank you.

Vincent

In the hours before

Special weather statement, Aug 29, 7:41 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
741 PM CDT Thu Aug 29 2019

KSZ015-029-300115-
Gove KS-Sheridan KS-
741 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN AND
NORTHERN GOVE COUNTIES UNTIL 815 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Grinnell, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Grainfield, Grinnell, Gove and Park.

This includes Interstate 70 in Kansas between mile markers 78 and
106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.

LAT...LON 3881 10043 3900 10082 3913 10078 3913 10072
      3917 10072 3911 10022
TIME...MOT...LOC 0040Z 296DEG 32KT 3905 10073

PATTON
Local storm report, Aug 29, 7:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             10 S MCCOOK             40.06N 100.62W
08/29/2019  M1.50 INCH       RED WILLOW         NE   PUBLIC

            DELAYED REPORT VIA FACEBOOK. INCLUDES A
            PICTURE OF HAIL NEXT TO MEASURING TAPE.

&&

JRP
Local storm report, Aug 29, 8:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     2 ENE TRENTON           40.19N 100.97W
08/29/2019                   HITCHCOCK          NE   PUBLIC

            DELAYED REPORT VIA FACEBOOK OF A ROOF RIPPED
            OFF A BARN NEAR TRENTON. TIME ESTIMATED
            BASED ON RADAR.

&&

JRP
Local storm report, Aug 29, 8:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     REXFORD                 39.47N 100.74W
08/29/2019  E60 MPH          THOMAS             KS   TRAINED SPOTTER

&&

JRP
Local storm report, Aug 29, 8:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             REXFORD                 39.47N 100.74W
08/29/2019  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

&&

JRP
Local storm report, Aug 29, 8:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             2 WNW CULBERTSON        40.23N 100.88W
08/29/2019  E2.00 INCH       HITCHCOCK          NE   PUBLIC

            DELAYED REPORT VIA TWITTER SHOWING A PICTURE
            OF 2 INCH HAIL. TIME ESTIMATED BASED ON
            RADAR.

&&

JRP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:09 PM CDTSpecial Weather StatementGLDGove36 min
Aug 29, 7:17 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas28 min
Aug 29, 7:27 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Rawlins, Sheridan, Thomas78 min
Aug 29, 7:41 PM CDTSpecial Weather StatementGLDGove34 min
Aug 29, 7:58 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan77 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.